Figuring out how and when to taper a PPI is a difficult question sometimes. Here’s a scenario and some of the items that I would look at.
A 45 year old female has a past medical history of:
With this minimal information available, I would definitely want the patient’s report as to what her symptoms are like, how often they happen, and any possible experience that she has had when forgetting a dose or not taking her PPI. I would also like to know if alternative medications have been tried.
With the diagnosis list we have, the patient doesn’t have a high risk GI condition like Barrett’s esophagus that would likely warrant long term PPI use.
She does have anemia however. I would want to try to find out a little more about this and see what exactly this is due to (i.e. iron deficiency, recent surgery, etc.). If GI bleeding is not on the radar and patient hasn’t had any concerns this way, this would lend toward possibly considering a taper down and off the PPI.
I would keep an eye on the osteoarthritis as this patient may very well be taking NSAIDs which are a well known cause of GI bleeds. Prophylaxis with long term PPI therapy may be warranted if chronic NSAIDs are being used and are unavoidable.
How to taper a PPI? This is a tough question for sure. Likely if you are like me, you will encounter patients who have been on PPI’s for months and more likely years. Stepping down to an H2 blocker may be appropriate. Reducing the dose of the PPI may be appropriate (if possible). Going to every other day may be a potential strategy as well. If they have been on the PPI for a long time, I would recommend a slow taper rather than a hard stop as rebound symptoms will often times happen.
Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!